Colorado, 2016Winter Weather in Colorado, February 22 to 23, 2016
February 22 to 23, 2016 · NWS GJT · 2 events in 2 counties and zones
A moist Pacific trough brought heavy snowfall amounts to the mountains of western Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough brought heavy snowfall amounts to the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 3:16 AM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Feb 22, 3:16 AM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MST MON FEB 22 2016
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 314 AM MST MON FEB 22 2016
THE 00Z MODELS REMAIN CONSISTENT WITH PREVIOUS RUNS ADDING
CONFIDENCE. THE STORM SYSTEM DIVES IN FROM THE NW THIS AFTERNOON
THROUGH THIS EVENING. LOWER LEVELS START TO SATURATE THROUGH THE
MORNING ACROSS THE NORTH IN COLD ADVECTION ALOFT. LAPSE RATES
INCREASE TO 7.5 C/KM OVER NW COLORADO MTNS THIS AFTERNOON ADDING
TO THE POTENTIAL FOR HEAVY CONVECTIVE SHOWERS. SNOW LEVELS LOWER
TO BELOW 5000FT ACROSS THE NORTH BY SUNSET. A 130KT JET NOSES INTO
THE FOUR CORNERS AFTER SUNSET PRODUCING BROAD LIFT OVER NW
COLORADO AS SEEN IN THE DIV Q FIELDS. SFC FRONT IS STILL DIFFICULT
TO TIME BUT LOOKS TO PUSH THROUGH THE NORTHERN HALF OF THE
FORECAST AREA SOON AFTER SUNSET AND THE REMAINDER OF THE CWA
OVERNIGHT. SE UTAH SEES ONLY A BRUSH-BY OF FORCING AND MOISTURE.
ALL THIS IS TO SAY THE BEST SNOWFALL IS EXPECTED THIS LATE
AFTERNOON IN NW CO SPREADING INTO THE CENTRAL MTNS THROUGH THE
EVENING HOURS AND OVERNIGHT.
AFTER MIDNIGHT A STRONGER FRONT WORKS DOWN THE FRONT RANGE AND
BACKS UP TO NEAR THE NORTHERN CONTINENTAL DIVIDE. NE FLOW OVER
THE PARK AND GORE RANGES WILL LIMIT NEW SNOWFALL AFTER MIDNIGHT
BUT BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS IN
STRONG GUSTY NE WINDS. SNOW LEVELS DROP INTO THE LOWEST VALLEY
BOTTOMS AFTER MIDNIGHT AS THE -31C COLD CORE RAKES THE NORTH.
TUESDAY THE JET EXITS TO THE SE BUT NORTH OROGRAPHIC FLOW WILL
CONTINUE TO PRODUCE SOME SNOWFALL ALONG THE NORTH FACE OF THE
FLAT TOPS AND GRAND MESA AND NW SAN JUANS. 700MB TEMPERATURES ARE
ALSO COLD ENOUGH AT -11C NORTH/-8C SOUTH TO EFFICIENTLY PRODUCE
SNOW AT LEAST THROUGH THE MORNING.
SO OVERALL HIGHLIGHTS ARE IN VERY GOOD SHAPE. CONSIDERED ADDING
THE UNCOMPAHGRE PLATEAU TO THE ADVISORIES BUT NEW GUIDANCE KEEPS
ACCUMULATIONS JUST BELOW CRITERIA. EVEN SO...THIS AREA BEARS
WATCHING.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 314 AM MST MON FEB 22 2016
SNOW WILL SLOWLY COME TO AN END TUESDAY NIGHT INTO WEDNESDAY
MORNING AS HEIGHT RISES INDICATE A RETURN TO HIGH PRESSURE. UNDER
THIS HIGH PRESSURE...NOT EXPECTING ANY PRECIP THOUGH SOME HIGH
CLOUDS WILL MOVE OVER EASTERN UTAH AND WESTERN COLORADO FROM TIME
TO TIME. TEMPS WILL BE A BIT COOLER THAN USUAL WEDNESDAY THANKS TO
THE COLD FRONT BUT BY THURSDAY AND BEYOND...TEMPS WILL REBOUND
NICELY TO MORE NORMAL TEMPS IF NOT A BIT ABOVE. IT CERTAINLY APPEARS
THAT SPRING HAS SPRUNG A BIT EARLIER THAN USUAL.
OUR NEXT CHANCE FOR PRECIPITATION LOOKS TO BE SUNDAY WHEN A TROUGH
WILL COME ASHORE OVER THE PACIFIC NORTHWEST AND BREAK DOWN THE
RIDGE. UPPER LEVEL SUPPORT FOR THIS FEATURE LOOKS MEAGER AT BEST
AS THE JET WILL BE WILL TO OUR NORTH. PRECIP WILL SPREAD FROM
NORTH TO SOUTH DURING THE DAY AND BE ALL BUT OVER BY LATE SUNDAY
NIGHT. PLENTY OF TIME FROM HERE TO THEN SO EXPECT SOME CHANGE TO
FORECAST OVER COMING MODEL RUNS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 314 AM MST MON FEB 22 2016
VFR CONTINUES THROUGH THIS MORNING UNTIL THE PATTERN STARTS
SHIFTING AFTER 15Z AS A FAST MOVING PACIFIC STORM TRACKS THROUGH
THE AREA. THIS WILL BRING AREAS OF RAIN AND SNOW FOCUSED NORTH AND
EAST OF A LINE FROM KVEL...KGJT...KMTJ...AND KDRO. EXPECT CIGS TO
REACH ILS BREAKPOINTS AT KRIL...KEGE AND KASE BY MIDDAY WITH
SHOWERS DEVELOPING THROUGHOUT THE AFTERNOON. GUSTY NORTHWEST TO
NORTH WINDS WILL ACCOMPANY THIS SYSTEM WITH SPEEDS UP TO 30 TO 40KTS
POSSIBLE ESPECIALLY IN THE VICINITY OF SHOWERS. SHOWERS WILL
CONTINUE THROUGH TONIGHT BEFORE ENDING ON TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST TUESDAY FOR
COZ009-010-012-018-019.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO NOON MST
TUESDAY FOR COZ004-013.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGRHazardous weather outlook, Feb 22, 5:12 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MST MON FEB 22 2016
COZ001>014-017>023-UTZ022>025-027>029-231300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE OVER THE AREA TODAY BRINGING
SNOW...RAIN...AND POSSIBLY A FEW THUNDERSTORMS AS IT MARCHES
ACROSS THE AREA. MOST MOUNTAINS HAVE WINTER WEATHER ADVISORIES FOR
ANYWHERE FROM 4 TO 8 INCHES OF NEW SNOW THROUGH TOMORROW
AFTERNOON. SOME GUSTY WINDS ARE ALSO EXPECTED POSSIBLY CAUSING
SOME BLOWING SNOW THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME LIGHT SNOW POSSIBLE FROM THE CENTRAL MOUNTAINS DOWN TO THE
SAN JUANS TUESDAY BUT MOST ACCUMULATION WILL BE OVER. AFTER
THAT...HIGH PRESSURE BUILDS IN AND PERSISTS THROUGH SUNDAY WHEN
ANOTHER DISTURBANCE MAY CAUSE MORE PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 22, 10:00 AM MST to February 23, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts varied across the zone, but amounts were generally below 6 inches. A couple of exceptions included Monarch Pass with 17 inches and the Porphyry Creek SNOTEL which measured about 19.5 inches. Monarch Pass was closed around 1700 MST on the 22nd due to multiple accidents from snowpacked roads.
Winter Weather, Northwestern San Juan Mountains
- When
- February 22, 2:00 PM MST to February 23, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area, as well as 9 inches reported at Red Mountain Pass. Highway 550 over Red Mountain Pass was closed around 1500 MST on the 22nd due to a jackknifed semi truck.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 22, 20161 death · 1 event
- Lightning Strike in South Carolina, February 22, 2016$50,000 · 1 event
- Hail and Damaging Winds in Texas, February 22 to 23, 20161.75 in hail · 12 events
- Winter Storm in Colorado, February 22 to 23, 20164 events
- Heavy Snow in New Mexico, February 22 to 23, 20164 events
- Hail and Damaging Winds in Texas, February 22, 20161 in hail · 3 events
- Winter Weather in Wyoming, February 22, 20162 events
- Wildfire in Texas, February 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664381, 664382.